Texas, 2004Flash Flooding and Hail in Texas, April 5 to 6, 2004
April 5 to 6, 2004 · NWS EWX · 3 events in 2 counties and zones
2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 5, 10:00 PM CST, 0 minutes earlier.
Area forecast discussion, Apr 5, 10:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT MON APR 5 2004
.UPDATED DISCUSSION...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN TWO
THIRDS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 500 AM CDT
TUESDAY MORNING.
.PREVIOUS UPDATED DISCUSSION...
A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE FORECAST WARNING COUNTY
AREA THROUGH TONIGHT TO 6 AM TUESDAY MORNING. THE SEVERE
THUNDERSTORMS WATCH THAT WAS IN EFFECT UNTIL 8 PM FOR VAL VERDE
COUNTY HAS EXPIRED.
A REGIONAL SURFACE ANALYSIS SHOWS A WEAK LOW CENTER LOCATED OVER
WESTERN TEXAS JUST NORTH OF THE BIG BEND. DOPPLER RADARS SHOW
CONVECTIVE ACTIVITY DEVELOPING OVER WEST TEXAS IN ASSOCIATION WITH
THIS WEAK LOW CENTER. A LOCAL AREA SURFACE ANALYSIS SHOWS WIDESPREAD
CLOUDINESS WITH TEMPERATURES IN THE 70S...DEW-POINTS IN THE UPPER 50S
TO LOWER 60S AND WINDS FROM THE EAST AND SOUTHEAST. A REGIONAL UPPER
LEVEL ANALYSIS SHOWS A CLOSED LOW LOCATED OVER EASTERN NEW
MEXICO/WESTERN TEXAS...DRIFTING NORTHEAST. THIS FEATURE ALSO SEEN ON
VISIBLE AND WV/IR SATELLITE LOOPS.
AS NOTED ABOVE...THE AREA IS STILL UNDER A FLASH FLOOD WATCH.
WITH THE AMOUNT OF RAIN THAT HAS FALLEN...ANY ADDITIONAL RAINS...
REGARDLESS OF THE AMOUNT WILL CAUSE FLOODING. FLASH FLOOD GUIDANCE
FOR THE WESTERN COUNTIES IS UNDER ONE INCH FOR ONE HOUR RATES...
WITH 1.3 TO 1.9 INCHES FOR THE EASTERN COUNTIES ONE HOUR RATES.
MODEL GUIDANCE FOR THE NGM...MESO ETA...AVN AND UKMET...RAINFALL
ACCUMULATION ANALYSIS FOR SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
FORECAST WARNING AREA SHOW FOR TONIGHT...0.45 TO 1.95 INCHES.
FOR TUESDAY 0.25 TO 0.45 INCHES.
AS NOTED ABOVE...THE WESTERN COUNTY OF VAL VERDE WAS UNDER A
SEVERE THUNDERSTORM WATCH WHICH EXPIRED AT 8PM. THE THREAT OF
SEVERE WEATHER CONTINUES. NCEP SPC CONVECTIVE OUTLOOK HAS THE SOUTH
CENTRAL TEXAS FORECAST WARNING AREA IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE AREA THROUGH 12Z
TUESDAY MORNING. THE DOPPLER RADARS OVER THE WESTERN SECTIONS OF
TEXAS INDICATE THUNDERSTORM DEVELOPMENT ACROSS THE BIG BEND
EXTENDING NORTHEAST. A EASTWARD MOVEMENT IS INDICATED. NEEDLESS TO
SAY...THUNDERSTORMS WILL BE INCREASING ACROSS THE WESTERN COUNTIES OF
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS THIS EVENING. IT SHOULD
ALSO BE NOTED THAT THE DEL RIO...DRT...00Z RAOD SOUNDING THIS
EVENING HAD A FREEZING LEVEL AT 10 K. WITH CONVECTIVE STORMS
DEVELOPMENT...LOOKS LIKE A GOOD HAIL PRODUCING ATMOSPHERE.
IN SUMMARY...FOR TONIGHT...
LOOKING FOR THUNDERSTORMS TO CONTINUE THIS EVENING WITH ADDITIONAL
DEVELOPMENT TONIGHT. CURRENT ACTIVITY OCCURRING OVER THE WESTERN
COUNTIES NEAR THE UPPER PORTIONS OF THE RIO GRANDE RIVER AND THE
BIG BEND WILL SLIDE EASTWARD INTO THE CENTRAL COUNTIES OF SOUTH
CENTRAL TEXAS LATER TONIGHT AND THEN BE INFLUENCED BY A MID LEVEL JET
WHICH WILL INTENSIFY THE STORMS MOVING ACROSS THE AREA AS THEY SPREAD
NORTHEAST. WITH THE SATURATED ATMOSPHERE UP TO 10K...HEAVY RAINFALL
LOOKS TO BE THE MAIN THREAT. BUT THE FREEZING LEVEL AT 10.8K WILL
PROVIDE A FOCUS FOR HAIL DEVELOPMENT. BUT THE MAIN EVENT IS BELIEVED
TO BE A HEAVY RAIN SITUATION. FLOODING WILL LIKELY OCCUR AS THE
GROUND IS ALREADY SATURATED DUE TO THE RAINS THAT HAVE ALREADY
FALLEN OVER THE PAST FEW DAYS. RAINFALLS EXPECTED TONIGHT WILL
RANGE IN THE ONE-HALF TO TWO INCHES WITH ISOLATED AMOUNTS OF TWO TO
FOUR INCHES POSSIBLE IN THE STRONGER STORMS.
FOR TUESDAY...LOOK FOR THE UPPER LOW TO TRACK NORTHEAST THROUGH
THE DAY WITH RAIN ENDING FROM THE WEST AND PROGRESSING EASTWARD
THROUGH THE DAY.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT FOR
ALL OF THE COUNTRY WARNING AREA THROUGH 6AM TUESDAY MORNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 AM CDT THIS
TUESDAY MORNING FOR THE WESTERN TWO THIRDS OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY.
&&
Hazardous weather outlook, Apr 5, 3:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON APR 5 2004
TXZ171>173-183>194-202>209-217>225-228-061000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
400 PM CDT MON APR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT TUESDAY MORNING.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AVERAGE ONE HALF TO NEAR 2
INCHES WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS LATE THIS EVENING AND
INTO THE EARLY MORNING HOURS. LARGE HAIL NEAR 2 INCHES IN DIAMETER
AND WINDS GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT OF HEAVY RAIN WILL DECREASE TUESDAY AFTERNOON AND END
TUESDAY NIGHT AS THE UPPER LEVEL STORM SYSTEMS MOVES OFF TO THE
NORTHEAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS THIS EVENING.
Flash Flood, Val Verde
- When
- April 5, 10:00 PM CST to April 6, 3:00 AM CST
- Where
- Val Verde County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
Flash flooding closed portions of US277 and US377 in eastern Val Verde County after nearly 2 inches of rain fell near the Val Verde-Edwards County line.
Hail, Edwards
- When
- April 5, 10:20 PM CST to 10:30 PM CST
- Where
- Edwards County, Rocks Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.017, -100.217
Flash Flood, Edwards
- When
- April 5, 11:00 PM CST to April 6, 3:00 AM CST
- Where
- Edwards County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
Up to 2 inches of rain fell across western Edwards County, causing flash flooding that closed parts of US377 and FM674.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, April 5 to 6, 2004$50,000 · 4 in hail · 11 events
- Winter Storm in Vermont, April 5 to 6, 2004$25,000 · 5 events
- Flash Flooding in Texas, April 5, 20042 events
- Winter Storm in New York, April 5, 2004$10,000 · 2 events
- Wildfire in Florida, April 5 to 26, 20041 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 5, 20041 event
- Damaging Wind in Texas, April 5, 200452 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393075, 5393076, 5393077.